Wisconsin, 2014

Lightning Strike in Wisconsin, June 15, 2014

June 15, 2014 · NWS ARX · 1 event in 1 county or zone

Lightning from morning thunderstorms, started a house fire in Black River Falls (Jackson County) on June 15th. One person lost their life in the resulting fire from smoke inhalation while at least three other homes in the neighborhood also suffered electrical damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Lightning from morning thunderstorms, started a house fire in Black River Falls (Jackson County) on June 15th. One person lost their life in the resulting fire from smoke inhalation while at least three other homes in the neighborhood also suffered electrical damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 5:30 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 15, 5:30 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
630 AM CDT SUN JUN 15 2014

.SHORT TERM...(TODAY INTO MONDAY)
ISSUED AT 240 AM CDT SUN JUN 15 2014

LARGE BAND OF SHOWERS/STORMS EXTENDING FROM THE CENTRAL PLAINS
NORTHEAST INTO SOUTHERN MN AND NORTHERN WI. A UPPER LEVEL SHORTWAVE
TROUGH...INSTABILITY AXIS...STRONG SURGE OF LOW LEVEL MOISTURE
TRANSPORT...AND A WARM FRONT WERE ALL PLAYING ROLES IN THE PCPN
PRODUCTION.

ALL MESO MODELS SUGGEST THAT THIS ACTIVITY WILL CONTINUE TO LIFT
NORTHEAST EARLY THIS MORNING...WITH A DIMINISHING TREND IN AREAL
EXTENT/INTENSITY AS IT DOES. HOWEVER...A COLD FRONT ASSOCIATED WITH
THE TROUGH WILL TRACK EAST ACROSS THE REGION...REACHING THE
MISSISSIPPI RIVER NEAR THE NOON HOUR. INCREASING INSTABILITY AHEAD
OF THE BOUNDARY WILL LIKELY RESULT IN MORE STORM
DEVELOPMENT...FAVORING CENTRAL WI EASTWARD. FAVORABLE 0-3/0-6KM
SHEAR WILL AID IN STORM DEVELOPMENT...AND COUPLED WITH THE
INSTABILITY...SUGGEST A STRONG-SEVERE THUNDERSTORM THREAT. IN
ADDITION...LOW LEVEL SHEAR NEAR THE BOUNDARY COULD SUPPORT ISOLATED
TORNADOES. TRENDS IN THE MESO MODELS POINT TO THE SEVERE THREAT
HANGING JUST EAST/SOUTH OF THE FORECAST AREA. EVOLUTION ALONG THE
FRONT WILL HAVE TO BE MONITORED CLOSELY.

WEAK RIPPLE IN THE UPPER LEVEL FLOW OVER THE SOUTHERN PLAINS WILL
ENHANCE THANKS TO CONVECTION...BECOMING MORE OF AN MCV AS IT SPINS
TOWARD THE REGION MONDAY EVENING. 40+ KT 850 MB JET FUELS THIS
CONVECTION WITH A STRONG MOISTURE FLUX...NOSING TOWARD THE FORECAST
AREA BY 00-06Z TUE. MUCAPES CLIMB ABOVE 2000 J/KG BY 00Z...WITH 40+
KTS OF 0-6KM SHEAR. BOTH FAVORABLE FOR STORM DEVELOPMENT...AND THE
POTENTIAL FOR STRONG-SEVERE STORMS. HEAVY RAIN EXPECTED WITH ANY OF
THE STRONGER STORMS.

MODELS UNCERTAIN WHERE THIS THUNDERSTORM COMPLEX WILL MOVE. THE
15.00Z NAM SUGGESTS THERE WILL BE TWO FAVORED AREAS...WITH ONE AREA
OF SHOWERS/STORMS ADVANCING INTO CENTRAL MN AND ANOTHER WITH A
GREATER SEVERE THREAT HUGGING SOUTHERN IA. THE 15.00Z GFS TAKES A
BEAD ON THE FORECAST AREA...TRACKING THE STORM COMPLEX ACROSS THE
AREA MONDAY EVENING. THE ECMWF IS SLOWER BRINGING THIS FEATURE
IN...BUT SUGGESTS SOMETHING SIMILAR IN PLACEMENT TO THE GFS. THE GEM
MEANWHILE SEEMS TO HINT AT A SOLUTION IN THE NAM VEIN. WILL TAKE A
BLEND APPROACH TO THE PCPN CHANCES FOR THE MOMENT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 240 AM CDT SUN JUN 15 2014

ACTIVE WEATHER PATTERN STILL ON TRACK FOR MUCH OF THE NEW
WEEK...WITH FAIR AGREEMENT BETWEEN THE GFS AND ECMWF. INTERPLAY
BETWEEN SEVERAL WEATHER ELEMENTS WILL RESULT IN DAILY RAIN CHANCES
ACROSS PARTS OF THE UPPER MISSISSIPPI RIVER VALLEY. NOT ALL WILL GET
WET EVERYDAY...NOR WILL A DAY LIKELY BE A COMPLETE WASHOUT.

THE MAIN PLAYERS...

1) BITS OF ENERGY WILL SPIN THROUGH SOUTHWEST FLOW A LOFT. RIDGE
AXIS HOLDS ACROSS THE GREAT LAKE STATES INTO THU...WITH A TROUGH
TRACKING FROM THE SOUTHERN ROCKIES TOWARD THE REGION ON FRI -
EXITING EAST ON SATURDAY.

2) WEAK WEST-EAST SURFACE FRONT LAYS UP ACROSS THE REGION TUE...AND
WILL WAVER ACROSS THE AREA FOR MUCH OF THE WORK WEEK.

3) STRONG LOW LEVEL JET/MOISTURE TRANSPORT FOCUSES ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY NEARLY EVERY NIGHT.

4) INSTABILITY PEAKS DURING THE AFTERNOON HOURS WITH SBCAPES IN
EXCESS OF 3000 J/KG SOME DAYS. INSTABILITY WEAKENS AT NIGHT...BUT
MODELS HOLD TO AT LEAST 1000 J/KG OF MUCAPE MANY NIGHTS. 0-6 KM
SHEAR MOSTLY IN THE 30-40 KTS MOST DAYS...FAVORABLE FOR STORM
DEVELOPMENT.

THIS RECIPE BAKES UP REPEATED ROUNDS OF SHOWERS AND THUNDERSTORMS
FOR THE REGION. SOME WOULD HAVE THE POTENTIAL TO BECOME STRONG TO
SEVERE...ALTHOUGH THE DETAILS ON WHERE/WHEN ARE UNCLEAR AT THIS
TIME.

RAINFALL WILL BE A CONCERN NEXT WEEK AS THE THREAT FOR PERIODS OF
HEAVY RAIN LOOKS HIGH. THE GFS PROGS A WARM CLOUD DEPTH OF 3500-4000
M WITH PWS FROM 1 1/2 TO 1 3/4. PAIR THIS WITH STRONG LOW LEVEL
MOISTURE RETURN AND STRETCHES WITH HEAVY RAIN ARE LIKELY. TOTAL QPF
THROUGH FRIDAY IN THE GFS SUGGESTS 3-5 INCHES...WITH ABOUT 3 INCHES
VIA THE ECMWF. LOCALLY HIGHER AMOUNTS EASILY POSSIBLE. THE MAIN
QUESTION HERE IS IF THE HEAVY RAIN WILL FALL ACROSS THE SAME
LOCATIONS DAY AFTER DAY...OR WILL THEY SHIFT. FLASH FLOOD WATCHES
COULD BECOME NECESSARY IF IT BECOMES APPARENT THAT CERTAIN LOCATIONS
WILL BE THE FOCUS FOR THE HEAVY RAIN THREAT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 630 AM CDT SUN JUN 15 2014

CONDITIONS ACROSS THE TAF SITES WILL REMAIN UNSETTLED WITH SCT
SHRA/TSRA/MVFR VSBYS AND CIGS IN THE 2500-4000 FT RANGE UNTIL A COLD
FRONT SWEEPS ACROSS THE AREA. FRONTAL PASSAGE LOOKS TO BE LATER THIS
MORNING AT KRST AND EARLY THIS AFTERNOON AT KLSE. BRISK SOUTHEAST TO
SOUTH WINDS WILL ALSO OCCUR AT THE TAF SITES UNTIL THE FRONT PASSES.

DRIER AIR SPREADS IN BEHIND THE FRONT THE FRONT. THE LOWER CLOUDS
WILL MOVE OUT OR DISSIPATE THROUGH THE AFTERNOON HOURS WITH SKIES
BECOMING CLEAR OR SCT250 FOR TONIGHT. WEST TO SOUTHWEST WINDS OF 5-
10 KTS TONIGHT SHOULD KEEP ANY LATE NIGHT/EARLY MORNING RADIATIONAL
BR/FG TO A MINIMUM...WITH GOOD VFR CONDITIONS EXPECTED FROM MID
AFTERNOON THRU TONIGHT AND MUCH OF MONDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....HALBACH
Hazardous weather outlook, Jun 15, 3:38 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT SUN JUN 15 2014

IAZ010-011-029-MNZ079-088-096-WIZ017-029-032>034-041-161000-
WINNESHIEK-ALLAMAKEE-FAYETTE-WABASHA-WINONA-HOUSTON-TAYLOR-CLARK-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-
438 AM CDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND WEST INTO NORTH-CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY AFTERNOON. SOME
COULD CONTAIN HEAVY RAIN. ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL. IF
LOCATIONS RECEIVE REPEATED ROUNDS OF HEAVY RAIN...FLASH FLOODING
WILL BECOME A CONCERN. ITS TOO EARLY TO DISCERN IF THERE WOULD BE
A SEVERE WEATHER THREAT OUTSIDE OF THE FLOODING POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. RAINFALL
REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ030-WIZ042>044-053>055-061-161000-
CLAYTON-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
438 AM CDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE AFTERNOON. SOME
COULD BE STRONG...WITH HEAVY RAIN...SMALL HAIL AND STRONG WIND
GUSTS. THE THREAT FOR ORGANIZED SEVERE WEATHER WILL LIKELY HOLD
SOUTH AND EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL. IF
LOCATIONS RECEIVE REPEATED ROUNDS OF HEAVY RAIN...FLASH FLOODING
WILL BECOME A CONCERN. ITS TOO EARLY TO DISCERN IF THERE WOULD BE
A SEVERE WEATHER THREAT OUTSIDE OF THE FLOODING POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. RAINFALL
REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-009-018-019-MNZ086-087-094-095-161000-
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE-
438 AM CDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING. SOME COULD
CONTAIN HEAVY RAIN. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS COULD APPROACH FROM THE WEST MONDAY
EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
WOULD BE POSSIBLE. HEAVY RAIN IS LIKELY WITH ANY STRONGER STORM.

THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL. IF
LOCATIONS RECEIVE REPEATED ROUNDS OF HEAVY RAIN...FLASH FLOODING
WILL BECOME A CONCERN. ITS TOO EARLY TO DISCERN IF THERE WOULD BE
A SEVERE WEATHER THREAT OUTSIDE OF THE FLOODING POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. RAINFALL
REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, Jun 15, 5:04 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 AM CDT SUN JUN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     WINONA                  44.05N 91.66W
06/14/2014                   WINONA             MN   911 CALL CENTER

            DELAYED REPORT. 3 TO 4 TREES, POWERLINE DOWN. TIME
            ESTIMATED.

&&

ZT

The radar

The La Crosse radar (KARX), 59 km away, was scanning. The volume nearest the first event began at 14:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jackson

When
June 15, 8:03 AM CST
Where
Jackson County, 1.26 mi ESE of Vaudreuil
Deaths
0 direct, 1 indirect
Property damage
$82,000
Reported by
Broadcast Media
Coordinates
44.294, -90.856

An elderly lady died from smoke inhalation after a lightning strike started her house on fire in Black River Falls. At least three other nearby homes also suffered some electrical damage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jackson2014-06-1584FemalePermanent HomeIndirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527485.